• Andrea Andrea
    November 22, 2009
    Is anyone taking Methotrexate, Prednisone and Enbrel together?
    Andrea Andrea
    November 22, 2009

    My husband started out over 9 months ago with 10mg followed be 15mg of Prednisone daily.  They added 20mg of Methotrexate once a week and 3 Folic Acid daily 6 months ago.  They added once a week Enbrel injections 3+ months ago.  He finally started showing results after 4 to 6 weeks of the Enbrel.  Now they are trying to reduce the Prednisone, but when he drops below 10mg he breaks out in a terrible rash, oozing, bleeding and extremely painful.  He has gained 100 pounds in the last 8 months due to the Prednisone.  He is tired all the time.  It is nothing for him to sleep 14+ hours after taking the Enbrel on Friday night and the Methotrexate on Saturday night.  To give him credit he has not missed a day of work, only a few hours here and there for appointments.  It is hard to watch someone who used to be so athletic reduced to this state.  We are wondering about going somewhere for a second opinion.  I realize Rheumatoid Arthritis cures are not an exact science, but his doctor is not very forthcoming with answers to questions.  I am tired of watching him suffer.

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    December 01, 2009
    Lene  Andersen
    Health Guide
    November 22, 2009

    I would definitely recommend that you get a second opinion. It does sound as if your husband has a particularly stubborn case of RA and I'm not at all sure why he's getting a rash. Clearly, losing weight is only going to help his joints, so some changes need to be made.  the first change may be for your husband to go back to his doctor and have an honest conversation about what he needs from a rheumatologist - check out one of my recent posts on self advocacy for tips on how to begin to change the relationship with your doctor to one of equal partners. When you have a chronic illness like RA, your doctors are important members of your team, but you are the team leader who makes decisions based on the information that the doctor gives you and research you do yourself on sites like this one. If your doctor isn't giving your information, you can't make decisions. If the doctor doesn't respond to this kind of conversation, definitely see if you can find somebody who'd be a better partner in this fight - check out a post I wrote some time ago about characteristics of a good rheumatologists.

     

    Good luck!  Please let us know how things go?


FROM OUR COMMUNITY

  • slcurry December 04, 2009
    slcurry
    November 22, 2009

    My Rheumatologist gives Prednisone in shot form due to the side effects of weight gain that the pill form has.  So why not try the shot in lieu of the pills.  As for as the combination of all the drugs it seems like to me that all is in order for his condition.  I take the same combination.  Everything working great for me. 

    READ MORE
  • Frustrated!!! December 04, 2009
    Frustrated!!!
    November 22, 2009

    I am taking 8 methotrexate weekly & 50mg of Enbrel weekly without the prednisone. I take 1000 mg Naproxen daily & just started taking 900mg of Neurontin daily. I thought I was never going to feel better, but adding the Neurontin has helped so much with the burning pain in my legs and arms. It took several months, but I think I finally have my RA under control. I do feel some pain daily, but it has decreased to a chronic ache instead of an acute(I don't know if I can do this another day)! type of pain. I also take Cymbalta for the depression and muscle aches.

    READ MORE
  • ger
    ger
    November 24, 2009
    ger
    ger
    November 22, 2009

    I took that combination of drugs for the first six weeks and had no side affects . Maybe your husband is allergic to one of the drugs ! It seems that way. I am so sorry for your suffering, but if you are unhappy with your rheumathologist why not change him. I know, easier said than done. Prednisone has the unfortunate side affect of putting on weight, so it is important that you follow a strict diet of the proper RA friendly foods. You should make out a list of foods that may help his condition, avoid fried and fatty foods, any acidic drinks, or drinks laden wiith sugar , ease off on dairy products, eat plenty of oily fish.

    READ MORE
    • Andrea
      December 04, 2009
      Andrea
      December 04, 2009

      Thanks for the reply.  We actually asked the doctor if he should eat, or not eat certain types of food.  He told us it did not make any difference which was really surprising.  He is planning to adjust his diet a little to see if it helps.  Thanks!

       

      P.S.  The rash is not a rash it is shingles.  Apparently it suppressed his immune systems so much he developed shingles.  He had to quit taking everything for a couple of weeks, except for the Prednisone which they decreased.

      READ MORE
    • still moving
      December 05, 2009
      still moving
      December 05, 2009

      I have taken that combination of drugs and did well until the Enbrel stopped working.  I think you husband needs to have his shingles treated with an anti-viral, gaba pentin, and and pain medication.  He has to feel awful.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.